Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Blacksburg, VA

May 18, 2018Stokes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 18, 2018, 3:02 PM EDT for Stokes County, North Carolina. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 3:02 PM EDT (19:02 UTC)
Expired
May 18, 2018, 9:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 3:21 PM EDTFLASH FLOOD1 N King, NCBROWN ROAD AT VALLEYVIEW DRIVE NEAR DANBURY CREEK CLOSED DUE TO HIGH WATER.
May 18, 3:21 PM EDTFLASH FLOOD1 N King, NCDANBURY CREEK FLOODING BROWN ROAD AND CAUSING THE ROAD TO BE CLOSED
May 18, 3:21 PM EDTFLASH FLOOD1 Wsw King, NCSTOKES COUNTY EMERGENCY MANAGEMENT REPORTS THE NORTHBOUND SIDE OF HIGHWAY 52 IN KING IS CLOSED DUE TO HIGH WATER.
May 18, 3:21 PM EDTFLASH FLOODNnw King, NCPORTIONS OF MAIN STREET IN KING CLOSED DUE TO HIGH WATER.
May 18, 3:25 PM EDTFLASH FLOODDanbury, NCNUMEROUS ROADS WERE CLOSED ACROSS STOKES COUNTY. BRIAR CREEK DRIVE AND CHESTNUT GOVE ROAD WERE WASHED OUT IN SPOTS. GOFF ROAD AND PRIDDY ROAD ARE SHUT DOWN DUE TO POSSIBLE BRIDGE DAMAGE. CARSON WATTS AND EDWARDS FARM ROADS WERE ALSO CLOSED.
May 18, 3:37 PM EDTFLASH FLOOD2 Nnw King, NCGOFF ROAD IN KING IS CLOSED DUE TO FLOODING.
May 18, 4:10 PM EDTFLASH FLOOD1 N King, NCDANBURY CREEK FLOODING BROWN ROAD AND CAUSING THE ROAD TO BE CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

570 
WGUS51 KRNK 181902
FFWRNK
NCC169-190100-
/O.NEW.KRNK.FF.W.0008.180518T1902Z-180519T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
302 PM EDT FRI MAY 18 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Stokes County in north central North Carolina...

* Until 900 PM EDT

* At 302 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Danbury...
  Francisco...
  King...
  Pinnacle...
  and Collinstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3626 8045 3655 8044 3654 8018 3626 8019

$$

MBS
2 follow-up statements
627 
WGUS71 KRNK 182150
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
550 PM EDT FRI MAY 18 2018

NCC169-190100-
/O.CON.KRNK.FF.W.0008.000000T0000Z-180519T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-
550 PM EDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR 
STOKES COUNTY...

At 549 PM EDT, Runoff from earlier heavy rain continues to produce 
flooding in Stokes county. Numerous roads remain closed, especially 
near King. 

Some locations that will experience flooding include...
Danbury...
Francisco...
King...
Pinnacle...
and Collinstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3626 8045 3655 8044 3654 8018 3626 8019

$$

MBS
200 
WGUS71 KRNK 190101
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
901 PM EDT FRI MAY 18 2018

NCC169-190109-
/O.EXP.KRNK.FF.W.0008.000000T0000Z-180519T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-
901 PM EDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD 
WARNING FOR STOKES COUNTY...

Runoff from earlier heavy rain continues to produce flooding of 
streams, creeks, and poor drainage areas. While some additional 
showers are expected, additional runoff will be much less and 
flooding will gradually recede overnight. 

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3626 8045 3655 8044 3654 8018 3626 8019

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:38 PM EDT, 24 minutes earlier.

Area forecast discussion, May 18, 2:38 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
238 PM EDT Fri May 18 2018

.SYNOPSIS...
A frontal boundary across the region will remain in place
tonight before lifting north as a warm front on Saturday.
Several waves of low pressure will ride north along the front
acting to enhance showers and storms into tonight. Warm and
humid conditions will continue into the weekend with showers and
thunderstorms becoming more scattered over the weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM EDT Friday...

Next axis of very heavy rainfall including embedded deeper convection
heading up along the eastern slopes of the Blue Ridge likely to
continue expanding east/northeast into early this evening per the
latest HRRR model which seems to have the best handle. This likely to
affect locations that saw flooding last night with another 1-3 inches
possible. Expect this axis to slide to the north-east this evening
perhaps followed by some drying Blue Ridge and points west until
another band to the east of the upper low slides in from the southwest.
Since so saturated in spots and potential for evening coverage east, as
well as late night redevelopment as seen along the residual front the
last couple of nights, keeping high pops in place. This includes
extending the flash flood watch across the entire region until early
Saturday morning for now. With dewpoints so moist should only see lows
drop off a few degrees, moreso across the north where the wedge looks
to linger. Otherwise lows mostly low/mid 60s with a few upper 50s
valleys.

Weak subtropical low to the west will finally lift northeast into the
Great Lakes on Saturday allowing the leftover front across the region
to lift back north during the day. This in conjunction with the flow
turning more southwest underneath this upper system should finally bump
the axis of deep tropical moisture feeding inland from the Gulf Stream
a little farther east by Saturday morning per latest Nam. However see
added spokes of energy spilling east under the exiting system to the
north which likely to combine with better instability Saturday
afternoon to result in at least another band of convection far west and
scattered coverage elsewhere. Think for now not enough to keep the
watch going another period but may need to be considered later on.
Otherwise will have lingering high pops Piedmont before a brief lull to
chance pops prior to ramping back up espcly mountains later in the day.
Flow slowly veering south/southwest within the warm sector should
combine with perhaps periods of insolation to boost highs well into the
muggy 70s for highs.
&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 145 PM EDT Friday...

The last of the precipitation associated with the slowly moving
upper level trough will be on the decrease Saturday night as the
system ejects eastward within the northern stream jet. Its
associated cold front will shift southeast of the region and stall
over the Carolinas on Sunday. On Sunday, precipitation will have the
least amount of coverage across the area then it has had in many
days. Isolated to scattered showers are expected across the far
southeast thanks to the position of the departing front. Coverage
will be scattered across the far northwest as well thanks to our
next approaching system and daytime heating.

Sunday night through Monday night, another frontal boundary will
approach from the northwest and low level flow returns from the
south. The combination should yield increased coverage of showers
and some storms across the area, especially during the peak heating
of the day.

Temperatures during this portion of the forecast will average five
to ten degrees above normal.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1145 AM EDT Friday...

This portion of the forecast will continue offer conditions that
will a forecast with daily chances of showers and a few storms.

An upper low will slowly make headway east from over CA/NV on
Tuesday to an open wave over NM/CO by Friday. High pressure in the
western Atlantic, east of GA/FL, will weaken and move east during
this period. A series of shortwave troughs will progress southeast
from the James Bay region of Canada to, and across, New England. A
stationary baroclinic zone will extend from roughly NE/SD to
PA/MD/WV/VA.

Our wet weather pattern is expected thanks to a deep, southerly
fetch of moisture advecting into our region. The proximity of the
baroclinic zone, especially for northern parts of our region, along
with the periodic shortwave troughs passing just to our north, and
daytime heating, will be the sources of the lift that we will need
to promote shower and thunderstorm development. The greatest
potential will during the afternoon and early evening each day,
especially on Tuesday and Wednesday.

Temperatures during this section of the forecast will average five
to ten degrees above normal.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 100 PM EDT Friday...

Poor flying conditions will persist at most TAF sites this
afternoon and tonight with low clouds including heavier showers
into at least this evening. This should result in widespread
MVFR with areas of IFR within low clouds and reduced vsbys in
heavier showers. Thus will continue trend of keeping prevailing
lower conditions per overall trend and amend if needed where
more changeable conditions may exist in shower bands.

Showers and isolated storms will continue to affect TAF sites
tonight as the frontal boundary starts to push back to the
north. Cloudy skies with bands of showers will linger tonight
into Saturday morning followed by added clusters/bands of deeper
convection again Saturday afternoon when will include mainly a
vicinity mention at most spots for now.

Medium confidence in ceilings, visibilities and winds
during the taf period.

.Extended Aviation Discussion...

Showers should diminish Saturday evening followed by areas of
sub-VFR in fog/low clouds. Moisture will decrease a bit more on
Sunday as the tropical moisture shifts east allowing weak high
pressure to make for more diurnally based isolated
showers/storms Sunday afternoon. Another weak cold front may
bring increasing coverage of showers and thunderstorms again on
Monday. Monday night into Tuesday, a surface low is expected to
have reached KY/OH/WV with the stationary front over PA sinking
south as a backdoor cold front. Scattered MVFR showers and
thunderstorms are possible Monday night into Tuesday with
another round Wednesday likely result in periodic sub-VFR into
the middle of next week.

&&

.HYDROLOGY...
As of 230 PM EDT Friday...

A Flash Flood Watch is in effect for the entire area into early
Saturday.

The main concern through tonight will be for localized
flash flooding, as well as flooding on small creeks, streams,
and smaller rivers as a result of bands of tropical rain showers
and thunderstorms that are expected across the area.

With locations along the Blue Ridge having already seen several
inches of rain since last night, added heavy rain will likely
cause more flooding espcly around Roanoke and points north/east
overnight as bands tend to train across the region. These bands
will be very efficient rainfall producers with rates of 2 inches
or more per hour possible. This could result in another 1 to 3
inches of rain in spots. Thus the flash flood watch has been
extended into early Saturday morning as given such wet
antecedent conditions, it wont take much additional rain to
cause at least minor flooding.

Showers and storms are expected to become more scattered in
nature on Saturday as the main axis of deeper tropical moisture
shifts slightly east. However locally heavy downpours could
still occur with heating and along another weak feature pushing
in from the west. Current thinking is that coverage wont be
widespread enough to cause widespread flooding but something to
watch.

Runoff from the heavy rain last night and today will finally
lead to potential river flooding by Saturday espcly along the
Roanoke and Dan Rivers where river flood warnings may be
needed.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Saturday morning for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through Saturday morning for NCZ001>006-
     018>020.
WV...Flash Flood Watch through Saturday morning for WVZ042>044-507-
 508.
&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/KK/MBS
HYDROLOGY...JH/RAB
Hazardous weather outlook, May 18, 2:45 PM EDT, 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
245 PM EDT Fri May 18 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-191845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
245 PM EDT Fri May 18 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY SATURDAY MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 2:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     FLOOD            2 SSE ELKIN             36.23N 80.84W
05/18/2018                   YADKIN             NC   PUBLIC

            FACEBOOK PHOTO SHOWING JONESVILLE CREEK OUT OF ITS BANKS
            AND FLOODING A ROAD NEAR THE LITTLE CREEK APARTMENT
            COMPLEX IN JONESVILLE, NC.

&&

LOCONTO

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:59 AM EDTSpecial Weather StatementRNKPerson61 min
May 18, 4:05 AM EDTSpecial Weather StatementRNKCaswell, Rockingham, Stokes55 min
May 18, 6:53 AM EDTSpecial Weather StatementRNKAshe, Watauga52 min
May 18, 7:38 AM EDTAreal Flood AdvisoryRNKAshe, Watauga8 hr
May 18, 11:53 AM EDTAreal Flood AdvisoryRNKAlleghany, Surry, Wilkes, Yadkin6 hr
May 18, 1:53 PM EDTAreal Flood AdvisoryRNKSurry, Yadkin2 hr
May 18, 2:51 PM EDTAreal Flood AdvisoryRNKCaswell2 hr
May 18, 3:20 PM EDTFlash Flood WarningRNKRockingham, Stokes6 hr
May 18, 3:23 PM EDTFlash Flood WarningRNKCaswell6 hr
May 18, 3:30 PM EDTFlash Flood WarningRNKAshe, Watauga6 hr
May 18, 3:48 PM EDTFlash Flood WarningRNKRockingham6 hr
May 18, 4:01 PM EDTFlash Flood WarningRNKSurry, Yadkin6 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.